Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 257, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 23, 2014, 5:30 PM CDT for Finney County, Kearny County, Kansas. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 23, 2014, 5:30 PM CDT (22:30 UTC)
- Expired
- Sep 23, 2014, 6:00 PM CDT
- In force
- 30 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 70.0 mph
Counties Finney County, KS, Kearny County, KS
The radar
The Dodge City radar (KDDC), 96 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 23, 5:50 PM CDT | TSTM WND GST 60 | 3 S Friend, KS | |
| Sep 23, 5:50 PM CDT | HAIL 1 | 3 S Friend, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.5 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -510 J/kg
- Mixed-layer LCL
- 1193 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 288 m²/s²
- 0-3 km storm-relative helicity
- 328 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
966
WUUS53 KDDC 232230
SVRDDC
KSC055-093-232330-
/O.NEW.KDDC.SV.W.0257.140923T2230Z-140923T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
530 PM CDT TUE SEP 23 2014
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN FINNEY COUNTY IN SOUTHWESTERN KANSAS...
NORTHEASTERN KEARNY COUNTY IN SOUTHWESTERN KANSAS...
* UNTIL 630 PM CDT
* AT 529 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST
OF FRIEND...MOVING SOUTHEAST AT 45 MPH.
HAZARD...70 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE
HOMES...ROOFS AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
GARDEN CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3809 10118 3826 10112 3822 10071 3789 10069
TIME...MOT...LOC 2229Z 297DEG 40KT 3819 10104
HAIL...1.25IN
WIND...70MPH
$$
RUSSELL1 follow-up statement
158
WWUS53 KDDC 232300
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
600 PM CDT TUE SEP 23 2014
KSC055-093-232310-
/O.CAN.KDDC.SV.W.0257.000000T0000Z-140923T2330Z/
FINNEY KS-KEARNY KS-
600 PM CDT TUE SEP 23 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FINNEY AND
NORTHEASTERN KEARNY COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
MOVED OUT OF THE WARNED AREA. THEREFORE THE WARNING HAS BEEN
CANCELLED.
LAT...LON 3809 10118 3826 10112 3822 10071 3789 10069
TIME...MOT...LOC 2257Z 297DEG 40KT 3805 10069
$$
RUSSELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 3:11 PM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, Sep 23, 3:11 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 311 PM CDT TUE SEP 23 2014 ...MINOR AFD CORRECTION... .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 311 PM CDT TUE SEP 23 2014 THE FORECAST CONUNDRUM FOR THIS EVENING IS WHAT TO DO WITH SPATIOTEMPORAL ARRANGEMENTS OF POPS. LARGELY BIASED POP ARRANGEMENT TO THE MESOSCALE MODELS LIKE THE HRRR AND 4 KM NAM. THE GFS HAS CONVECTION FURTHER NORTH THAN THESE MODELS AS AN OUTLIER. SPC MESOANALYSIS SHOWS MOISTURE CONVERGENCE ALONG A TROUGH AXIS THAT IS DRAPED FROM THE SOUTHWEST TO THE NORTHEAST. FARTHER TO THE NORTHWEST, DRIER AIR HAS WORKED ITS WAY IN WITH CLEAR SKIES, SO AM MORE DUBIOUS TO CONVECTION FORMING. THE CAVEAT TO THIS IS ACROSS EASTERN COLORADO WHERE CUMULUS IS STARTING TO BUBBLE. THIS ACTIVITY MIGHT NOT REACH OUR AREA AND THE PROBLEM WITH THAT IS THAT THE LOW LEVEL JET FOR TONIGHT IS DISPLACED/FORECAST TO THE SOUTHEAST, SO NOT SURE OUR NORTHWEST ZONES ARE IN THE AREA FOR SUSTAINED LATE NIGHT CONVECTION VIA THE LOW LEVEL JET LIKE COMPARED TO LAST NIGHT. ANYWAY, HAVE THE HIGHEST POPS FROM LIBERAL TO DODGE CITY TO LARNED AND POINTS SOUTHEAST. THIS WILL BE IN THE BETTER AREA OF THE AFOREMENTIONED MOISTURE CONVERGENCE. MESOANALYSIS SHOWS ABOUT 500- 1500 J/KG OF SBCAPE ALONG WITH ABOUT 30 KT OF BULK SHEAR. THE LARGE HAIL PARAMETER VIA THE 12Z NAM SOLUTION COMES UP WITH A VALUE OF 4 TO 5, SUGGESTING THAT 1.5" WOULD BE THE MAX FOR UPPER HAIL SIZE FORECAST DISTRIBUTION. PROBABLY WILL BE SMALLER AS CONVECTION BECOMES QUASI-LINEAR (AT LEAST SHOWN IN THE MODELS) AND YOU GET ENHANCED PRECIPITATION EFFICIENCY AND HIGHER BENEFICIAL COMPETITION FOR HAIL EMBRYOS. SPEAKING OF WHICH, WITH A PWAT OF SLIGHTLY UNDER +2SD, WOULD NOT RULE OUT ANOTHER 1-3" PRECIPITATION HIT FOR LOCATIONS THAT ARE UNDER TRAINING STORMS. RIGHT NOW THE MOST FAVORABLE AREA FOR THE HEAVIEST PRECIPITATION LOOKS TO BE ALONG AND SOUTH OF HIGHWAY 50. OTHERWISE, THERE WILL BE ANOTHER CHANCE FOR STORMS WITH A PREFERENCE TO OUR SOUTHWEST ZONE TOMORROW AFTERNOON BUT MAINLY EVENING. MINIMUMS TONIGHT WILL BE IN THE UPPER 50S TO LOWER 60S AND MAXIMUMS TOMORROW WILL BE IN THE 80S. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 214 PM CDT TUE SEP 23 2014 AN UPPER RIDGE CURRENTLY OVER THE WESTERN STATES WILL BE IN THE PROCESS OF BUILDING INTO THE NORTHERN PLAINS AND GREAT LAKES INTO THIS WEEKEND AS A STRONG UPPER TROUGH APPROACHES THE WEST COAST. AS THIS OCCURS, SOME OF THE SHORTWAVE ENERGY CURRENTLY MOVING THROUGH THE NORTHERN PLAINS WILL BREAK OFF FROM THE MAIN WAVE AND RETROGRADE AS A CLOSED LOW INTO THE MIDWEST. INITIALLY, THERE WILL BE SUFFICIENT LOW LEVEL MOISTURE THROUGH THE CENTRAL HIGH PLAINS FOR SOME WEAK TO MODERATE INSTABILITY WITH AFTERNOON HEATING. LOW LEVEL CONVERGENCE ALONG A SURFACE TROUGH COULD TRIGGER A FEW THUNDERSTORMS ACROSS PARTS OF SOUTHWEST KANSAS WEDNESDAY EVENING. GIVEN THE LACK OF DYNAMIC SUPPORT, DON'T THINK ANY STORMS THAT DEVELOP WILL LAST TOO LONG INTO THE EVENING. WIDELY SCATTERED THUNDERSTORMS COULD DEVELOP AGAIN ON THURSDAY EVENING BUT CONFIDENCE IS LOWER AS TO WHETHER THESE STORMS DEVELOP IN SOUTHWEST KANSAS OR REMAIN CONFINED FARTHER SOUTH. THROUGH THE REMAINDER OF THE EXTENDED PERIOD, THE UPPER LOW/TROUGH OVER THE THE WESTERN STATES IS PROGGED TO LIFT INTO SOUTHERN CANADA AND THE NORTHERN PLAINS AS THE UPPER RIDGE GETS EJECTED EASTWARD. THE SOUTHERN EXTENT OF THE TROUGH WILL BRUSH BY THE CENTRAL PLAINS. THE LOWER LEVELS OF THE ATMOSPHERE WILL BE DRYING OUT SOMEWHAT INTO THE WEEKEND AND WITH WEAK UPPER FLOW, THE CHANCES FOR THUNDERSTORMS WILL BE MINIMAL TO NON-EXISTENT. CHANCES FOR PRECIPITATION WILL BE INCREASING AGAIN AS THE WAVE OVER THE WESTERN CONUS WAVE MOVES OUT INTO THE PLAINS. THERE IS STILL SOME UNCERTAINTY IN THE TIMING OF THIS BUT IT SHOULD BE SOMETIME AROUND LATE THIS WEEKEND OR EARLY NEXT WEEK. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 1200 PM CDT TUE SEP 23 2014 THERE IS UNCERTAINTY IN HOW CONVECTIVE EVOLUTION WILL PLAY OUT TODAY/TONIGHT. THE OVERALL SYNOPTIC PATTERN SUGGESTS SCATTERED THUNDERSTORMS, BUT THERE ISN'T ANY REAL DEFINITIVE PREFERENCE IN TARGET AREA. AS A RESULT, WILL CONTINUE WITH VCTS/CB GROUPS FOR THIS EVENING AND WILL AMEND/ADJUST AS NECESSARY IF CONFIDENCE INCREASES IN SPATIOTEMPORAL ARRANGEMENT OF THUNDERSTORM ACTIVITY. DESPITE THE ABOVE, CIGS SHOULD BE VFR THROUGH MUCH OF THE TAF PD. && .PRELIMINARY POINT TEMPS/POPS... DDC 61 85 61 85 / 60 20 20 20 GCK 61 87 60 86 / 20 20 20 10 EHA 60 87 60 83 / 20 20 30 10 LBL 61 88 61 85 / 60 30 30 20 HYS 59 83 59 84 / 30 10 10 10 P28 60 82 62 85 / 50 30 20 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...SUGDEN LONG TERM...GERARD AVIATION...SUGDEN
Hazardous weather outlook, Sep 23, 4:43 AM CDT, 12 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 443 AM CDT TUE SEP 23 2014 KSZ030-031-043>046-061>066-074>081-084>090-241200- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 443 AM CDT TUE SEP 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A SLIGHT THREAT OF SEVERE THUNDERSTORMS WILL EXIST THIS AFTERNOON AND EARLY EVENING ACROSS THE OUTLOOK AREA. THE HIGHEST THREAT OF SEVERE THUNDERSTORMS WILL EXIST AFTER 5 PM SOUTHEAST OF A HAYS TO GARDEN CITY LINE. STORMS WILL BE CAPABLE OF PRODUCING HAIL UP QUARTER SIZE IN DIAMETER ALONG WITH DAMAGING WINDS UP TO 60 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN ADDITIONAL CHANCE OF THUNDERSTORMS WILL EXIST BOTH WEDNESDAY AND THURSDAY ALONG WITH WITH ANOTHER CHANCE SUNDAS INTO MONDAYS. HOWEVER...WIDESPREAD STRONG TO SEVERE THUNDERSTORMS ARE NOT EXPECTED ANY OF THESE DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON TO EARLY EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC AWJ
In the hours before
Special weather statement, Sep 23, 5:04 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 504 PM CDT TUE SEP 23 2014 KSZ063-064-077-232300- HODGEMAN KS-GRAY KS-FINNEY KS- 504 PM CDT TUE SEP 23 2014 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HODGEMAN...NORTHEASTERN FINNEY AND NORTHEASTERN GRAY COUNTIES UNTIL 600 PM CDT... AT 503 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER KALVESTA...MOVING EAST AT 35 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... JETMORE AND KALVESTA. LAT...LON 3793 10047 3825 10031 3825 9988 3798 9983 TIME...MOT...LOC 2203Z 262DEG 30KT 3802 10029 RUSSELL
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 7:25 AM CDT | Flash Flood Warning | DDC | Ellis | 6 hr |
| Sep 23, 4:51 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Rush | 24 min |
| Sep 23, 4:57 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Scott | 33 min |
| Sep 23, 5:04 PM CDT | Special Weather Statement | DDC | Hodgeman | 56 min |
| Sep 23, 5:33 PM CDT | Special Weather Statement | DDC | Rush | 42 min |
| Sep 23, 5:58 PM CDT | Special Weather Statement | DDC | Hodgeman | 62 min |
| Sep 23, 6:04 PM CDT | Special Weather Statement | DDC | Ford | 71 min |
| Sep 23, 6:30 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray | 25 min |
| Sep 23, 6:42 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 25 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.